Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 84, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 24, 2002, 3:14 PM CDT for Ascension Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2002, 3:14 PM CDT (20:14 UTC)
- Expired
- Jul 24, 2002, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Ascension Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:20 PM CDT | Thunderstorm Wind | Brittany, LA | A few trees were blown down. |
| Jul 24, 3:35 PM CDT | Thunderstorm Wind | Gramercy, LA | A tree was knocked down along Highway 61. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
146 WUUS54 KLIX 242014 SVRNEW LAC005-093-095-242045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 314 PM CDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASCENSION PARISH IN SOUTHEAST LOUISIANA ST. JAMES PARISH IN SOUTHEAST LOUISIANA ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA * UNTIL 345 PM CDT * AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SORRENTO...OR ABOUT 7 MILES SOUTHEAST OF GONZALES...MOVING SOUTHEAST AT 10 MPH. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3027 9085 3013 9095 2995 9068 3013 9054
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:00 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 24, 2:00 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 200 PM CDT WED JUL 24 2002 MODELS SOMEWHAT SIMILAR WITH THE NGM HEAVIEST OF QPF VALUES. AVN/ETA MODELS SHOW SHORT WAVE MOVING SOUTH ALONG EASTERN SIDE OF RIDGE AND DROPPING INTO MISSISSPPI AND SOUTHEAST LOUISIANA THIS AFTERNOON. SEABREEZE HASNT SET UP THIS AFTERNOON. GOOD OUTFLOW BOUNDAY VISIBLE ON VISIBLE IMAGERY MOVING AT 20 TO 25 KT FROM SOUTHWEST LOUISISIANA TOWARDS LAKE PONTCHARTRAIN. ACTIVITY REMAINING BELOW SEVERE LIMITS BUT THERE REMAINS A CHANCE FOR A FEW MESOS...OOOPS GOT ONE NOW BUT TOO ELEVATED TO WORRY ABOUT. WILL KEP CHANCE OD TRWE IN FOR THIS EVENING AND INCREASE POPS TO LIKELY CATEGORY FOR THURSDAY. AS RIDGE RETROGRADES WEST...ADDITTIONAL SHORT WAVES ARE AWAITING IN THE WINGS TO DROP INTO THE 850 TROUGH ALONG THE GULF COAST. DONT SEE ANY CHANGE IN PATTERN TIL THE WEENEND WHEN RIDGE BUILDS IN FROM THE EAST AND CAPS OFF THE CONVECTION. PRELIMINARY NUMBERS FOLLOW...WILL SEE IF IFPS SPITS IT OUT CORRECTLY MCB 72 90 72 91 3634 BTR 73 91 73 91 4624 MSY 76 91 76 91 4634 GPT 75 90 75 90 4634 .NEW...NONE LA...NONE. MS...NONE.
In the hours before
Special weather statement, Jul 24, 10:30 AM CDT, 4 hours 44 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1030 AM CDT WED JUL 24 2002 .SYNOPSIS...AN UPPER LEVEL LOW PRESSURE TROUGH REMAINS NEAR STATIONARY OVER THE GULF COAST STATES. THIS ALONG WITH AFTERNOON HEATING WILL AGAIN RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. .THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE MORE NUMEROUS DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION TO FREQUENT LIGHTNING...SOME OF THE STORMS WILL PRODUCE HEAVY DOWNPOURS OF RAIN AND GUSTY WINDS. ISOLATED SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. .ACTIONS... NONE AT THIS TIME. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:12 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 33 min |
| Jul 24, 6:36 PM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Baton Rouge, West Feliciana | 24 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.